Delaware, 2020

Tropical Storm and Flash Flooding in Delaware, July 10, 2020

July 10, 2020 · NWS PHI · 6 events in 3 counties and zones

Tropical Storm Fay moved northward along the coasts of Delaware and New Jersey on the afternoon and evening of July 10. The storm produced rainfall totals up to 4 to 7 inches in Delaware, with the highest totals occurring in the southeastern part of the state.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Tropical Storm Fay moved northward along the coasts of Delaware and New Jersey on the afternoon and evening of July 10. The storm produced rainfall totals up to 4 to 7 inches in Delaware, with the highest totals occurring in the southeastern part of the state. Some areas also experienced a period of tropical storm force winds, especially near the coast. Overall impacts from wind were limited.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 10, 4:57 AM EST, 43 minutes earlier.

Area forecast discussion, Jul 10, 4:57 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
557 AM EDT Fri Jul 10 2020

.SYNOPSIS...
Tropical Storm Fay will continue to work its way northward this
morning, and will be located near the NJ coast today. By Saturday,
the storm will push off to our north, working its way across New
England. Behind this system, another area of low pressure is
forecast to drag a cold front through the region Saturday night. An
additional disturbance is forecast to move through the region Monday
into Tuesday before high pressure builds across the eastern U.S.,
ushering in drier conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tropical Storm Fay will impact the Delaware and New Jersey
Coasts today...

The National Hurricane Center is currently issuing Advisories for
Tropical Storm Fay centered about 145 miles south of Cape May NJ as
of 2am. This storm is expected to continue to slowly move towards
the north and bring multiple impacts to the region.  The primary
concern is the potential for widespread rainfall that could produce
flash flooding. In addition, there is an increasing chance for
tornados to develop along the NJ coastline through today. The
deepening low pressure system could also produce some minor coastal
flooding especially if the heavier rainfall occurs simultaneously
with high tide cycles.

With this update we made two significant changes to the forecast;
the flash flood watch was expanded for the full forecast area, and
the tropical storm warning was expanded south to cover all of the
Atlantic water off the Delaware coastline and the Atlantic waters
at the mouth of the Delaware Bay.

The flooding threat from Fay is difficult to pin point. The axis of
heavy precip has slightly slightly to the east with the 00z suite of
models with the notable exception of the EC. In collaboration with
WPC we've trended the area of the heaviest rainfall to now be over
portions of DelMarVa and southeast New Jersey with a secondary max
over the Poconos. Our feeling is that the CAM's are likely
forecasting too much precipitation as a basin average however the
maximum values of some of the CAM's certainly seem reasonable as
local maximums.  So the forecast uses a blend of the lower
resolution models and a probabilistic matched mean approach from all
available CAMs.  This leads to a storm total of generally 1 to 2
inches of rainfall across DelMarVa, 2 to 3 inches across southern
and eastern New Jersey, around 1 inch across SE Pennsylvania, and
1.5 to 2.5 inches over the Poconos and local values of 5-6 inches
possible. With the Flash Flood Exceedance guidance the lowest over
the Lehigh valley and portions the Poconos, its entirely possible
that we could see a period of heavy rainfall causing flash flooding
west of where the heaviest rainfall is currently expected. This is
leading to an increasing concern with the secondary maximum of heavy
rainfall over the Poconos. With current analysis indicating the mid
level ridging right now over New England, we think that the storm is
more likely to slow down than speed up. This could also push the
axis of heavy rainfall slightly further inland. This signal is
showing up in some of the CAM's and if the heavy rainfall starts to
push inland, the southeast winds will lead to orographic
enhancement. This is the area where our Flash Flood Guidance values
are actually the lowest so if this threat materializes we'll have to
re-focus efforts.

Winds along the coastal waters will start to increase through the
day today and will become quite gusty at times especially Down the
Shore. Wind gusts over the Atlantic waters should start to see gusts
increase to greater than 35 kts which supports expanding the
tropical storm warnings south over our Atlantic waters so in
coordination with NHC we made this change this morning.

Tropical Storm force winds are generally only expected along the
immediate coastline and for the coastal Atlantic waters however, the
growing concern is that tornados are becoming increasingly possible.
Forecast soundings indicate quite a bit of low level wind shear and
quite a bit of low level helicity available. With modest
instability, which seems possible, and LCL's basically at the floor,
we're certainly seeing a increase in the potential for short lived
spin up tornados as the bands of rain start to move onshore. The
question will be how much instability is available. We think that in
between rain showers there should be enough instability that we'll
have some risk for tornados to develop during the day today. With
winds anticipated to increase as the system tracks north, we should
see gusts increase to greater than 35 kts which supports expanding
the tropical storm warnings south over our Atlantic waters so in
coordination with NHC we made this change this morning.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Tropical Storm Fay will be quickly heading north across New England
Saturday morning thanks to an approaching shortwave from the west.
This shortwave looks rather potent for this time of year with both
the ECMWF and GFS showing a ~40 m height fall/rise couplet across
the Mid-Atlantic Saturday afternoon. This wave will also begin to
eject to the northeast Saturday afternoon and take on a negative
tilt. This will place northeastern NJ in a RRQ. Wind profiles are
also interesting with SFC to 6 km bulk shear values around 30 kts.
Hodographs do show a veer-back-veer profile which wouldn't be
extremely helpful for updrafts. Instability wise, ML CAPEs are
forecast to be around 2000 J/kg (NAM) with maximum values over the
NJ Coastal Plain. Given the instability, shear, and lift mentioned
above there is a threat for severe threat. Storm mode with this
appears to start out as discrete due to mean wind and bulk shear
vectors being out of the southwest in a modestly wide warm sector.
It appears by late Saturday afternoon into evening modest surface
convergence might form near PA/ NJ which would favor more clustering
as bulk shear vectors would be oblique to the boundary.

Threat wise, damaging wind gusts appear to be the primary hazard as
dry air in the mid-levels remains consistent across both GFS and NAM
forecast soundings. Surface delta theta-e values are around -25
which is rather favorable. A secondary threat would be hail if
storms remain discrete longer. High temperatures Saturday will be in
the low 90s as 850 mb temperatures are around 20 degrees C.

Saturday night into early Sunday morning the shortwave will eject
northeast with a weak cold front moving through the area. Convective
coverage will also quickly wane Saturday evening as daytime heating
is lost.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday morning the shortwave from Tuesday will be over New England
with a long wave trough axis remaining centered over the Ohio
Valley. Sunday afternoon, most of the area will likely stay dry
in the wake of Saturday's departing shortwave. Another
shortwave located over Lake Michigan Sunday morning will rotate
through the base of the trough axis Sunday evening helping to
initiate another round of showers and thunderstorms. Finally on
Monday the long wave trough axis will start to translate east as
a strong upper level low over western Canada slowly heads east.
This eastward movement will bring a final shortwave southeast
across the Great Lakes region towards the Mid-Atlantic. The wave
will cross the area Monday afternoon finally bringing a slow
end to the precipitation from west to east. PWATs behind the
wave will be around 1.20", but dewpoints will only slightly fall
off. 850 mb temperatures also stay around 15 degrees C, so high
temperatures Monday and Tuesday remain in the upper 80s.

Tuesday into Wednesday the wave will head northeast towards New
England with weak subsidence occuring in its wake. The latest runs
of the ECMWF and GFS show a weak wave diving southeast on the back
side of the trough axis, but think precipitation chances are limited
here. The main reason for this is the dry air.

Wednesday into Thursday, rather zonal flow sets up over the region
as mid-level ridging builds across the southeastern United States,
with a potent mid-level low located near the Hudson Bay. This in
general, would favor below normal precipitation and above
normal temperatures. A slightly stronger ridge, or weaker upper
level low would alter the forecast correspondingly drier or
wetter. Expect high temperatures in low 90s Wednesday and
Thursday.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Mainly MVFR/IFR conditions expected through the day with
periods of heavy rain at the terminals. Scattered thunderstorms are
possible. East to northeast winds around 10 knots at KABE and KRDG
and 15 to 25 knots with gusts up to 40 knots near the coast.
Generally moderate confidence with low confidence on timing and
location of thunderstorms.

Tonight...Mainly MVFR conditions expected with possible improvement
to VFR after 06Z.  Chance of showers through this evening and patchy
fog possible overnight. West to southwest winds around 5 to 10
knots. Moderate confidence with low confidence on timing of
improving conditions.

Outlook...

Saturday...Mainly VFR conditions expected. Afternoon showers and
thunderstorms with MVFR or lower conditions possible. Southwest
winds around 5 to 10 knots. Moderate confidence.

Saturday Night...Showers and thunderstorms with MVFR or lower
conditions possible early. Otherwise, mainly VFR conditions
expected. Light west to southwest winds. Moderate confidence.

Sunday...Mainly VFR conditions expected. Afternoon showers and
thunderstorms possible. West-southwest winds around 5 to 10 knots.
Moderate confidence.

Sunday Night...MVFR or lower conditions in showers and thunderstorms
overnight. Patchy fog possible. Light southwest winds. Moderate
confidence.

Monday...Patchy fog may linger into the morning hours. Otherwise,
mainly VFR conditions expected. Afternoon showers and thunderstorms
with MVFR or lower conditions possible. Southwest winds around 5 to
10 knots. Moderate confidence.

Monday Night...Showers and thunderstorms with MVFR or lower
conditions possible early. Otherwise, mainly VFR conditions
expected. Light southwest winds will turn west and then northwest
overnight. Low confidence.

Tuesday...Mainly VFR conditions expected. Afternoon showers and
thunderstorms with MVFR or lower conditions possible. West
to southwest winds around 5 to 10 knots. Low confidence.

&&

.MARINE...
Conditions are deteriorating on the Atlantic coastal waters this
morning as Tropical Storm Fay begins its approach. Onshore flow is
beginning to increase, and rain is moving into the Delaware and
southern New Jersey coastal waters. Expect conditions to continue
worsening this morning, with a period of tropical-storm force winds
on the Atlantic waters with rain/squalls and occasional lightning
moving gradually northward through the day. The threat for
waterspouts exists today given high to extreme low-level shear and
marginal instability.

Given the latest forecast track and surrounding wind fields, we have
added the coastal waters adjacent to the mouth of Delaware Bay and
the Atlantic coast of Delaware to the tropical storm warning. Winds
are likely to remain in the small craft advisory category on
Delaware Bay, so the advisory remains in place here.

Conditions are expected to improve slowly this evening and tonight,
as rain will become more showery and flow will become offshore on
the south side of the system. Tropical storm force winds/gusts may
linger for much of the night, though a trend downward with time
should be expected.

Seas may increase to 6 to 9 feet today in advance of Fay, with only
a gradual decrease as the system departs.

Outlook...

Saturday...Seas may linger around 5 feet for much of the day, but
winds will likely become sub-advisory. A chance of storms.

Saturday night through Tuesday...Sub-advisory winds/seas expected. A
chance of afternoon/evening storms, primarily on Monday and Tuesday.

Rip Currents...
Conditions are deteriorating early this morning as Tropical
Storm Fay approaches the area. With seas building and a longer-
period southeasterly swell developing, the threat for the
formation of dangerous rip currents is high today. Flow will
become somewhat offshore in the wake of the system on Saturday,
though winds will become more southerly/southwesterly by
afternoon. With seas remaining elevated and residual swell from
the tropical system, at least a moderate risk of rip currents is
anticipated for Saturday.

&&

.HYDROLOGY...
Heavy rains from Tropical Storm Fay will have the potential to cause
flash flooding today. Expected rainfall is from 1 to 4 inches with
local amounts up to 6 inches possible. Model guidance continues to
have quite a bit of spread in where the heaviest rainfall will
occur. On the whole, the 00z guidance generally slightly
shifted east however notably the 00z EC remained further west of
the rest of the global guidance and more towards the 12z suite
from yesterday. The 06z NAM trended this way again and so while
this morning updates slightly shift the highest rainfall totals
slightly east, we still expect the potential for heavy rainfall
to be for the entire forecast area.

One hour flash flood guidance values are across south and central
New Jersey are between 2-3 inches while across the Lehigh Valley the
values are as low as 3/4 of an inch. With the tropical airmass
moving in, several of the CAMs are indicating the potential that may
be exceeded. While the 6 hour flash flood guidance is between 4
to 6 inches, the 7-day percent of normal precipitation plot
from AHPS showed a few areas in southern NJ and the Delmarva
Peninsula with 200 to 400 percent of normal rainfall which may
increase the flash flood risk locally.

&&

.TIDES/COASTAL FLOODING...
With Tropical Storm Fay moving slowly northward today near/along the
Mid-Atlantic coast, a period of stronger onshore flow will occur to
the north of the cyclone center. Though this would often be
concerning for the potential of coastal flooding, a number of
factors are mitigating a more substantive threat to the coast.
First, the lunar cycle is out of phase with the event, which results
in tidal departures of 2+ feet required for minor coastal flooding.
Second, the developing tropical storm is not intensifying quickly
(and will likely plateau as it moves northward into colder and
colder waters today) and is moving reasonably steadily. Given these
factors, onshore flow will not be especially strong for long, so any
associated surge should be minimal (i.e., generally less than 2
feet).

Nevertheless, we are a little concerned models are underplaying the
tidal departures for tonight's high tide (the higher of the two
astronomical tides in the next 24 hours). A transition to offshore
flow will likely begin around this time, but this is usually not
enough time to counter the effects of antecedent onshore flow. As a
result, our latest forecast is well above model guidance for
tonight's high tide, but still short of minor flooding criteria.
Future adjustments are likely based on observations/model trends
this morning.

One other consideration: Flow will likely develop a southerly fetch
on Saturday as Fay departs to our north/northeast. This may result
in higher water levels on the eastern shore of Chesapeake Bay during
the weekend. However, once again, we are not currently forecasting
tidal departures sufficient to produce flooding in these areas. This
will require close monitoring with future updates, though.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ054-055-060>062-
     070-071-101>106.
NJ...Flash Flood Watch through this evening for NJZ001-007>010-
     012>020-026-027.
     Flash Flood Watch until 4 PM EDT this afternoon for NJZ021>025.
     High Rip Current Risk through this evening for NJZ014-024>026.
     Tropical Storm Warning for NJZ012>014-020-022>027.
DE...Flash Flood Watch through this evening for DEZ001.
     Flash Flood Watch until 4 PM EDT this afternoon for DEZ002>004.
     High Rip Current Risk through this evening for DEZ004.
MD...Flash Flood Watch through this evening for MDZ008.
     Flash Flood Watch until 4 PM EDT this afternoon for MDZ012-015-
     019-020.
MARINE...Tropical Storm Warning for ANZ450>455.
     Small Craft Advisory until noon EDT today for ANZ430-431.

&&

Synopsis...Haines
Near Term...Deal
Short Term...Haines
Long Term...Haines
Aviation...Meola
Marine...CMS
Hydrology...WFO PHI
Tides/Coastal Flooding...CMS
Equipment...WFO PHI
Hazardous weather outlook, Jul 10, 5:00 AM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
600 AM EDT Fri Jul 10 2020

DEZ001-MDZ008-NJZ001-007>010-015>019-PAZ054-055-060>062-070-071-
101>106-111000-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Carbon-Monroe-Berks-
Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
600 AM EDT Fri Jul 10 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ012-015-019-020-NJZ021-111000-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Cumberland-
600 AM EDT Fri Jul 10 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ012-013-020-027-111000-
Middlesex-Western Monmouth-Ocean-Southeastern Burlington-
600 AM EDT Fri Jul 10 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ022-023-111000-
Atlantic-Cape May-
600 AM EDT Fri Jul 10 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-111000-
Eastern Monmouth-Coastal Ocean-
600 AM EDT Fri Jul 10 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

At least a moderate risk of rip currents is forecast for Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ024-025-111000-
Atlantic Coastal Cape May-Coastal Atlantic-
600 AM EDT Fri Jul 10 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

At least a moderate risk of rip currents is forecast for Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-111000-
Delaware Beaches-
600 AM EDT Fri Jul 10 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

At least a moderate risk of rip currents is forecast for Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-111000-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
600 AM EDT Fri Jul 10 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-111000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
600 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

The radar

The Dover AFB radar (KDOX), 45 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 tropical storm. Local standard time, as filed.

Flash Flood, Sussex

When
July 10, 5:40 AM EST to 8:30 AM EST
Where
Sussex County, 0.89 mi NNW of Bethany Beach to 0.41 mi NE of Bethany Beach
Cause
Heavy Rain
Reported by
Public
Coordinates
38.542, -75.076

Widespread flooding occurred in Bethany Beach. Many roads were inundated with 1 to 2.5 feet of water.

Flash Flood, Sussex

When
July 10, 5:50 AM EST to 8:30 AM EST
Where
Sussex County, 0.44 mi SE of Oak Orchard to 0.47 mi SE of Oak Orchard
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.596, -75.174

River Road and Oak Orchard Avenue were closed in Oak Orchard due to flooding.

Flash Flood, Sussex

When
July 10, 6:15 AM EST to 9:00 AM EST
Where
Sussex County, 2.07 mi WNW of Belltown to 2.17 mi WNW of Belltown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.764, -75.214

Cave Neck Road was closed to the east of Milton due to flooding.

Flash Flood, Sussex

When
July 10, 6:20 AM EST to 9:00 AM EST
Where
Sussex County, 1.26 mi S of Fenwick Is to 1.47 mi S of Fenwick Is
Cause
Heavy Rain
Reported by
Public
Coordinates
38.452, -75.052

DE Route 54 was inundated with flood waters to the west of DE Route 1 in Fenwick Island.

Tropical Storm, Delaware Beaches

When
July 10, 8:20 AM EST to 10:35 AM EST
Where
Delaware Beaches forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Several Mesonet and DelDOT sites measured tropical storm force wind gusts.

Tropical Storm, Inland Sussex

When
July 10, 8:20 AM EST to 10:36 AM EST
Where
Inland Sussex forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

A Mesonet site at Long Neck measured tropical storm force wind gusts. Other strong wind gusts brought down trees and branches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2020Every state in 2020This day in weather historyWarnings in Delaware, July 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894500, 894502, 894504, 894503, 903159, 903162.